Couldn't find what you looking for?

TRY OUR SEARCH!

Regular use of alkyl nitrates has more effects on health than just vision. The intense but short-lived sexual stimulation enabled by the drugs encourages spontaneous, unprotected sex, and is linked to increased rates of HIV transmission.

Visual Distortion Induced by Nitrates Same as for Viagra, only More Severe

There are certain issues we at Steady Health feel are important information, but if we were making movies, we would be expecting a rating of R or MA. Vision loss caused by use of poppers is one of these topics. With our apologies in advance to our family-friendly readers, here is some information of vital importance to users of alkyl nitrates, also known as "poppers."

The term popper comes from the way alkyl nitrates are commonly used. The user pops the top off a vial of amyl or butyl nitrate and inhales fumes of nitric oxide. In turn, the nitric oxide increases arterial circulation to the penis, in men, or to the anus, in both sexes, increasing sexual pleasure. Exactly when and why poppers are pleasurable are facts we will leave for other sites or your imagination.

At a physiological level, they act in the same way as Viagra and similar drugs, only their effects are focused more in the anus, and the change in sensation is almost immediate. Vastly more nitric oxide is released by a single vial of nitrates than the body can generate from a single pill of Viagra, Cialis, or Levitra.

A side effect of the use of Viagra and similar drugs is "seeing blue." The much higher dosage of nitrates released from poppers can cause a permanent effect in the center of the retina that is a little like looking at bright light, with the retina not being able to recover. The center of the field of vision can become a permanent bright dot.

(And, in one case, a user of poppers actually turned blue.)

Both effects are due to changes that also occur in the blood vessels supplying the retina, at the back of the eye. Physician Michel Paques from the Quinze-Vingts Hospital in Paris, France, lead author of the study, says that a single use of poppers can cause permanent changes in the eyes, although in theory these changes might revert to normal over time if there were no further use of the drug. The HIV-positive gay men in the French study, however, all continued to use the drug despite deterioration of their vision.

Regular Use of Poppers Raises Other Health Issues

Regular use of alkyl nitrates, however, has more effects on health than just vision. The intense but short-lived sexual stimulation enabled by the drugs encourages spontaneous, unprotected sex, and is linked to increased rates of HIV transmission. Use of poppers at Gay Pride events is associated with increased rates of hepatitis C transmission. Simultaneous use of poppers and methamphetamines leads to increased rates of all kinds of sexually transmitted diseases. It is also associated, in men, with erectile dysfunction, and a downward spiral of erectile dysfunction-related depression and depression-related erectile dysfunction.

Poppers are legal in the USA. About one in five teens used them during the most recent survey year, 2008. Sold as leather cleaners or video head maintenance products, popular brands such as Man Scent, Jungle Juice, and Rush (oddly named for leather cleaners) cost $8 to $15 per dose, and are available online and through "head shops" that sell drug paraphernalia.

Once considered an exclusively "gay" drug, poppers are increasingly popular with men and women of all sexual orientations. And these side effects of regular use, as devastating as they may be, are relatively uncommon. As use of these drugs keeps increasing, however, researchers will no doubt learn more about long-term effects on vision and general health.

  • Audo I, El Sanharawi M, Vignal-Clermont C, Villa A, Morin A, Conrath J, Fompeydie D, Sahel JA, Gocho-Nakashima K, Goureau O, Paques M. Foveal Damage in Habitual Poppers Users. Arch Ophthalmol. 2011 Feb 14
  • Vignal-Clermont C, Audo I, Sahel JA, Paques M. Poppers-associated retinal toxicity. N Engl J Med. 2010 Oct 14,363(16):1583-5.